advertisement
Question
Posted by: Martie | 2011-10-26

Palpitations

Dear Doc
I am 44 years old. I have had a lot of palpitations the past 2 days. I went to my GP last night, she did an ECG and all seems fine, my palpitations were 7 in a period of 3 minutes. I have the following:

-severe stress the last couple of months with my father''s illness and death
- I had my first baby at 44!
- I had in the past 3 weeks optic neuritis and was and still is (see neurologist today for a follow up) extremely stressed about test result, so scared I have MS, however my brain, spinal scan and spinal tap were clean.
-in hospital for optic neuritis treatment, they found that I have a Vit B12 deficiency - which gets treated now

I take the following medication:

Eltroxin 1.5 each day (for years, I have an underactive thyroid)
Inderal 160 LA - I take 1 a day for about 2 years to slow my heartbeat - endocrinologist prescribed this who looked after my thyroid
Half a tablet Pearinda 4mg for a bit of high blood pressue - developed now in the last month
Multivitamin and Omega
Egnolyl - for baby milk - 1 a day

I am severly stressed for what the Neurologist might give me today as my last test results.

The GP gave me Magnesium tablets for 2 weeks last night, as she feels that this might also be the reason for palpitations. I was not tested for Magnesium.

Doc please let me know what your opinion is.
Thanks a lot Doc.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Hi Martie,

I am sorry to hear about your optic neuritis but I very much doubt that there is anything wrong with your heart. Palpitations are common in people whose hearts are perfectly healthy, particularly at times of great stress.

An important question is whether you still need Inderal 160 LA. There may have been good reasons to take it, but it is a big dose of a betablocker and if your thyroid function is now normal it may no longer be necessary. Also, by slowing your heart, it may paradoxically tend to increase rather than reduce the frequency of palpitations.

I would discuss with your GP and if necessary your endocrinologist whether you really need to take it. And if you do decide to stop it, please be sure get advice on how to withdraw it very gradually.

I hope this is helpful. Best wishes, JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement